Thunderstorm Wind, Shelby
- When
- August 6, 3:25 PM CST
- Where
- Shelby County, Montevallo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.100, -86.870
Power lines knocked down on White Street.
Late afternoon, slow moving thunderstorms developed as the result of very high instability initiated by afternoon heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Late afternoon, slow moving thunderstorms developed as the result of very high instability initiated by afternoon heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 PM CDT FRI AUG 6 2010 .SHORT TERM....TONIGHT THROUGH MONDAY. A WEAK AND DIFFUSE SURFACE FRONT EXTENDS ACROSS NORTH ALABAMA THIS AFTERNOON. IT TOOK AWHILE TO GET STORMS GOING THIS AFTERNOON... BUT THE LID ON THE PRESSURE COOKER FINALLY LIFTED AND THE STORMS DEVELOP RAPIDLY FOR AREAS ALONG AND EAST OF I-65. MOST OF THE CONVECTION IS ASSOCIATED WITH THE TAIL END OF THE SHORT WAVE TROF CURRENTLY MOVING INTO THE CAROLINAS. WITH TEMPERATURES IN THE MID 90S IN MANY LOCATIONS...THE STORMS SHOULD CONTINUE TO DEVELOP THROUGH THE EVENING HOURS...FINALLY DISSIPATING TOWARDS 9 PM. BEST CHANCE OF STORMS THRU 9 PM WILL BE EAST OF A LINE FROM HAMILTON...TO CLANTON...TO AUBURN...A FEW POSSIBLY SEVERE. THE SURFACE BOUNDARY WILL MOVE SOUTH OF I-20 BY SUNRISE SATURDAY. HIGHEST RAIN CHANCES ON SATURDAY WILL BE SOUTH OF SURFACE BOUNDARY... WITH DEVELOPMENT IN THE AFTERNOON MUCH LIKE TODAY. BY SUNDAY THE THE MAIN UPPER TROF OVER THE EASTERN UNITED STATES WILL PUSH OUT INTO THE ATLANTIC WITH THE REMNANTS OF THE SURFACE BOUNDARY PUSHING A LITTLE FARTHER SOUTHWARD INTO ALABAMA. DEEPER MOISTURE WILL ALSO GET SHOVED SOUTHWARD AS RIDGE BUILDS TO THE NORTH OF AREA. THIS WILL KEEP RAIN CHANCES MAINLY CONFINED TO SOUTHERN COUNTIES WITH FRONT LINGERING NEAR MONTGOMERY. TEMPERATURES WILL ALSO BE ON THE INCREASE SUNDAY AND MONDAY WITH HIGHS BACK UP INTO UPPER 90S TO NEAR 100 ACROSS AREAS NORTH OF I-20. .LONG TERM...TUESDAY THROUGH FRIDAY. THE UPPER RIDGE AND HOT TEMPERATURES WILL CONTINUE INTO TUESDAY BUT THERE IS AN EASTERLY WAVE THAT WILL BRING SOME RELIEF BY MID WEEK. BOTH THE GFS AND ECMWF MODELS INDICATE AN EASTERLY WAVE WILL MOVE ALONG THE CENTRAL GULF COAST WEDNESDAY AND THURSDAY AND BREAK DOWN THE UPPER RIDGE. THIS WILL BRING INCREASING CHANCES OF RAIN AND COOLER TEMPERATURES WEDNESDAY THRU FRIDAY. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. DIFFUSE FRONTAL BOUNDARY APPEARS TO BE NEAR ALABAMA-TENNESSEE LINE AND SINKING SLOWLY SOUTH. LOOK FOR THIS...IN COMBINATION WITH UPPER LEVEL TROUGH MOVING ACROSS EASTERN TENNESSEE...TO PROVIDE ENOUGH WEAK FORCING TO AID IN SCATTERED TO NUMEROUS TSRA DEVELOPMENT THIS AFTERNOON INTO THE EVENING. HARD TO TIME WHEN AND WHERE TSRA DEVELOPMENT WILL OCCUR BUT EXPECT MOST OF IT TO BE IN THE 19Z TO 02Z TIME FRAME SO WILL USE TEMPO GROUPS TO INDICATE EXPECTED BEST WINDOW OF OPPORTUNITY FOR DEVELOPMENT. TSRA SHOULD DIMINISH AFTER 02Z AS WE LOSE DAYTIME HEATING. WILL LIKELY SEE AT LEAST SOME PATCHY IFR TO MVFR CONDITIONS IN FOG/LOW CLOUDS AFTER 09Z...ESPECIALLY IN AREAS RECEIVING HEAVIER RAINFALL. WHATEVER FORMS SHOULD LIFT BY 15Z WITH SCATTERED CUMULUS ONCE AGAIN DEVELOPING AFTER THAT TIME. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 97 69 98 69 / 30 20 10 10 10 ANNISTON 71 97 71 98 72 / 40 30 20 20 10 BIRMINGHAM 73 95 72 98 76 / 40 30 20 20 10 TUSCALOOSA 74 98 73 97 75 / 40 40 20 30 20 CALERA 73 97 73 98 75 / 40 40 20 30 10 AUBURN 73 93 74 95 74 / 50 40 30 30 20 MONTGOMERY 75 96 74 97 76 / 50 50 30 30 20 TROY 72 95 74 95 75 / 40 60 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 343 PM CDT FRI AUG 6 2010 ALZ011>015-017>050-070200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 343 PM CDT FRI AUG 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM. THE MAIN SEVERE THREAT WILL BE EAST OF INTERSTATE 65 AND NORTH OF I-85...WHILE STRONG STORMS WILL BE POSSIBLE ALONG AND WEST OF INTERSTATE 65. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. ANY STORM HAS THE POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED FLOODING. TEMPERATURES WILL BE SLIGHTLY COOLER THIS AFTERNOON...BUT STILL HOT...SO A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM. HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE IN MANY LOCATIONS. THE WARMEST LOCATIONS WILL BE SOUTH OF A LINE FROM TUSCALOOSA TO AUBURN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG STORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AS FRONT SHIFTS SOUTHWARD THROUGH THE AREA. THE MAIN THREAT AREA WILL BE SOUTH OF I-20 WITH WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL. TEMPERATURES ARE EXPECTED TO WARM BACK UP AGAIN BY SUNDAY AS HIGH PRESSURE BUILDS BACK INTO THE AREA. PORTIONS OF CENTRAL ALABAMA WILL SEE HEAT INDICES BETWEEN 105 TO 110 DEGREES FROM SUNDAY THROUGH WEDNESDAY. HEAT ADVISORIES MAY BE NEEDED IF THESE CONDITIONS DEVELOP. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CDT FRI AUG 6 2010 ALZ018-019-062115- CALHOUN AL-ETOWAH AL- 323 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND NORTHEASTERN CALHOUN COUNTIES UNTIL 415 PM CDT... AT 323 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR HOKES BLUFF...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PIEDMONT... REAVES... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 PM CDT FRI AUG 6 2010 ALZ021-062130- CLEBURNE AL- 331 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEBURNE COUNTY UNTIL 430 PM CDT... AT 331 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MOSHAT TO HOKES BLUFF...AND MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MARS HILLS... EDWARDSVILLE... FRUITHURST... MUSCADINE... BORDEN SPRINGS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. 75
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 PM CDT FRI AUG 6 2010 ALZ025-027-062230- SHELBY AL-TALLADEGA AL- 413 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA AND SHELBY COUNTIES UNTIL 530 PM CDT... AT 410 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING CLUSTERS OF STRONG THUNDERSTORMS NEAR AMERICAN VILLAGE...WILSONVILLE...CHILDERSBURG...AND SYCAMORE...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 PM CDT FRI AUG 6 2010 ALZ019-062200- CALHOUN AL- 413 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY UNTIL 500 PM CDT... AT 414 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JACKSONVILLE TO OHATCHEE... AND MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... JACKSONVILLE... SAKS... FORT MCCLELLAN... COBB TOWN... ANNISTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 416 PM CDT FRI AUG 6 2010 ALZ026-062215- ST. CLAIR AL- 416 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. CLAIR COUNTY UNTIL 515 PM CDT... AT 414 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHERN ST. CLAIR COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 416 PM CDT FRI AUG 6 2010 ALZ038-062200- CHAMBERS AL- 416 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS COUNTY UNTIL 500 PM CDT... AT 417 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKEVIEW TO RIDGE GROVE... AND MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... LANETT... VALLEY... KELLAM HILL... WEST CHAMBERS... STURKIE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
The Birmingham radar (KBMX), 12 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Power lines knocked down on White Street.
Around two feet of water flowing over the roadway near the entrance of Shelton State Community College resulting in stalled cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254494, 254497.